MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882569HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis indicates one opened sample of part number 1882569hs, from lot number 0212822494 was received for analysis.The spiral wrap broke 1.26¿ from the distal tip which would have resulted in the reported malfunction.The spiral wrap was twisted in on itself in a clockwise direction indicating excess torsional loads.The diamond tip of the bur was compacted with biological contaminants which would have required the user to apply excess pressure to the bur to maintain performance, and in turn, excess torsional loads.There was gouging and a thinning of the distal outer tube wall thickness and wear marks on the inner shaft 0.68¿ from the distal face of the inner hub which is consistent with aggressive use.The information most likely indicates aggressive use resulted in excess torsional loads which caused the breakage.There was an out of specification condition identified as it relates to the complaint (due to physical damage).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The bur broke after 20 minutes of using.There was no patient impact or injury reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information indicated the tip of the bur broke.It was confirmed that the breakage did not result in fragments.There were no fragments that needed to be retrieved; no fragments fell into the patient.Another bur was used and completed the surgery.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7784038
Report Number1045254-2018-00372
Device Sequence Number10806445
Product Code EQJ
UDI-Device Identifier20721902978009
UDI-Public20721902978009
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2021
Device Model Number1882569HS
Device Catalogue Number1882569HS
Device Lot Number0212822494
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date08/15/2018
Supplement Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1